Toddler is overcoming a horrific reaction to steroid creams that left him screaming in agony, oozing and scabbing from head to toe
- Colby Chun has battled topical steroid withdrawal for the past 17 months
- His parents were given varying medications to initially treat a patch of eczema
- Over time, they noticed the rash would clear up initially but come back worse
- Discovered steroids may be to blame after doing their own research online
A toddler is overcoming a horrific reaction to steroid creams that left him screaming in agony, covered in oozing scabs and burning red ‘like a lobster’.
Colby Chun, now 20 months old, of Honolulu, Hawaii, was prescribed steroid-based creams, wet wraps and oral drugs in June 2017 to treat a small patch of eczema on his ear.
While the medication initially cleared up the rash, it would come back ‘with a vengeance’, causing the youngster to endure ‘the worst kind of torture’ that would leave him in horrific pain and unable to sleep.
With doctors prescribing ever higher steroid doses to try and treat Colby’s suffering, his parents Kristi, 36, and Matt Chun, 37, took it upon themselves to get to the bottom of his symptoms and discovered topical steroid withdrawal online.
After taking their son off the medication in August 2017, they watched in horror as Colby endured continuous cycles of his skin burning bright red and oozing before scabbing and flaking. He is only just starting to get relief.
Colby Chun is pictured while battling topical steroid withdrawal, which caused his skin to enter a continuous cycle of turning bright red and oozing before scabbing and flaking. He was prescribed steroids for a patch of eczema on his ear, but the rash only came back bigger
Colby, who would scratch his itchy skin until it bled, endured ‘the worst kind of torture’ while the effects of the steroids left his system. The youngster could only sleep for 45 minutes at a time and was in pain ’24-7 with no relief’. Doctors treated him with ever higher steroid doses
Speaking of her son’s ordeal, Mrs Chun said: ‘Every time we increased the steroids to a higher dosage it would work and then stop, followed by it coming back with a vengeance.
‘We did everything under the sun, the list was endless trying to figure out the cause for the severe eczema, we exhausted all options.
‘I truthfully believe if we continued on the same path he would have been in the hospital, because he was very ill already.’
- ‘The worst thing I’ve ever seen stuck in an ear’:… Ebola heads for major city: Outbreak in the Democratic… Cannabis oil firm uses NHS-style logo on advertising leaflet… Teenager sent to a health unit for a six-week autism…
Share this article
Mrs Chun’s husband, who works for the government, believes his son may have even died if they did not take him off the drugs.
‘I believe he could have died, he was completely swollen, missing milestones, unable to focus and eat because he was so red, swollen and bleeding,’ he said.
The couple watched as their son battled agonising symptoms, with them initially being clueless as to how to end his suffering.
Colby is pictured left on steroids, before his symptoms started. Once taken off the medication, the youngster’s skin would continuously scab and ooze before flaking off (seen right)
Seventeen months old, Colby’s parents believe he is 75 per cent healed
Strangers would approach the couple asking what was wrong with their son (he is pictured left with his parents, with scabs on his legs). He had to wear mittens to stop him scratching (right)
Mrs Chun, a financial adviser, said: ‘It was the worst kind of torture, most parents can relate to seeing their child in pain but this was 24-7, with no relief.’
After initially just being prescribed steroid creams and drugs, Colby’s parents were advised to also use the wet wipes when he first broke out in an angry rash.
When that only made his agony worse, the couple tried everything to ease their son’s suffering, including changing his diet and giving him probiotics.
‘A lot of the time we were inflicting pain by giving him baths and the creams he needed, there was no relief, it was just constant,’ Mrs Chun said.
WHAT IS TOPICAL STEROID ADDICTION?
Topical steroid addiction arises from the use of such creams to treat conditions like eczema.
It occurs when steroids have been discontinued after a prolonged or inappropriate length of administration.
Topical steroid addiction has not been reported with correct drug use.
- Redness, particularly on the face, genitals and area where the steroids were applied
- Thickened skin
- Burning or stinging
- Skin sensitivity and intolerance to moisturisers
Excessive sweating and itching is a sign of recovery.
Many sufferers also develop insomnia.
Treatment focuses on anxiety support, sleep aids, itch management, infection prevention and immunosuppressants.
Doctors should advise patients to avoid long term or high dose steroid use.
Source: DermNet NZ
‘Doctors tried to point us in every other direction, I eliminated so many things from our diet, had dust mite covers, dehumidifiers, bathed him in drinking water and allergy tests.’
After carrying out research online, the parents found another baby suffering from similar symptoms on the International Topical Steroid Addiction Network (ITSAN).
Mr Chun said: ‘The point that turned me onto the idea of it potentially being topical steroid withdrawal was people on the street saying “hey your baby is so red”.
‘What finally broke the camel’s back was when Kristi sent a picture of a kid on a website, I looked at it and mistook it for Colby. They looked so similar.’
The couple consulted with multiple doctors – including two dermatologists, an allergist and an endocrinologist – who all agreed the steroids may be to blame.
‘We were careful, we questioned doctors at every step and it still happened, it’s a very slippery slope and difficult for most to believe this can come from an over the counter cream,’ Mrs Chun said.
Deciding to take Colby off the drugs, he then endured crippling withdrawal side effects, which would see him struggle to sleep for more than 45 minutes at a time.
‘When we first took him off, he was red from head-to-toe like a lobster; strangers constantly asked what was wrong with him,’ Mrs Chun said.
‘After the red portions, it started to dry out and crack in large thick patches, then he went through the oozing stage which was the worst.
But – nearly a year-and-a-half after taking Colby off steroids – his parents believe he is 75 per cent healed, with the youngster finally smiling again.
‘Today he is walking, laughing and sleeps through the night, his hair has grown-back and he is gaining weight like any normal baby,’ Mrs Chun said.
‘Before he was so weak he couldn’t even cry, only whimpering, he wouldn’t let us put him down when he was suffering but now he is so much better.
‘We can count the spots now, whereas before it was over his entire body, there are large patches of normal skin now and I notice when areas disappear.
‘Now we don’t have strangers coming up and asking us what’s wrong with him, we have a lot of people commenting how great he is doing and surprised by the progress.’
The parents are speaking out to show their appreciation to the ITSAN.
‘Every day we see new babies on the site, it’s horrendous what they are going through especially while the medical community sticks their head in the ground,’ Mrs Chun said
‘I feel he loves life more than other kids because he can actually enjoy it now. He is very sociable and wants to know everyone, he wants to see the world.’
For more information or to donate visit: www.itsan.org.
Images show the skin on Colby’s legs (left) and scalp (right) flaking off
Source: Read Full Article